December 26, 2009 Ian Update

I thought it would be easiest for me just to copy and paste Carrie’s latest note for those of you who are praying for Little Ian.

Hey Team Ian,

Things have been a few ups and downs here today, but mostly ups 🙂

Ian had a rough night sleeping, very restless and unsettled. This morning the access to his port had to be replaced due to a blood clot. This process was a bit uncomfortable for him. He also started getting sick this morning. The vomiting is most likely a result of the anesthesia and steroids he started taking, not yet because of the chemo. None-the-less it scares him a lot when he gets sick and it is hard for me to watch. He has been resting most of the morning and had a great visit with Mommom and Poppop.

The great news to share is that Ian is already responding well to treatments. After his first blood transfusion last night his labs are already showing improvement to the point that they are decreasing the frequency of drawing blood. Assuming Ian does not spike a fever or other negative symptoms tonight, Ian and I will be able to come HOME tomorrow!!! Of course we are nervous about taking Ian home because there will be a lot to manage in terms of his medications and symptoms, but we are willing to be quick learners!! The rest of this first phase of treatment will be outpatient. Ian will only need to be admitted again if he develops an infection or other complications.

Here is an overview of what our first phase of treatment looks like:
– Ian will be taking daily does of chemo, steriods, anti-nausea meds and another med for acid reduction
– Ian will be taking antibiotics periodically throughout the month to stave off infections
-We will come back to the clinic weekly for chemo treatments and lab work. This coming week we will come back on Monday for chemo through a shot and then again on Friday for chemo through an IV and another bone marrow biopsy.
– At the end of month Ian will get one week off treatment for testing to determine the treatment course for Phase 2.
– Likely side effects: The first phase is the most intensive for the drugs Ian is receiving. He will probably be nauseous, constipated, and may get sick at times. He will probably experience irritability, agitation and sleep difficulties. He may start losing his hair at the end of the month. Interestingly, from the steroids he is going to experience a significant weight gain. As the mom of a 42 pound 3 year old, this is mind boggling, but the doc promises me Ian will start eating more than Matt!! This weight will start to drop as the steroid is decreased in future phases of treatment.

Please continue to keep this family in your prayers. As you can see, they have an incredible attitude about all this and I know for a fact it’s their faith they’re living out loud.

0 thoughts on “December 26, 2009 Ian Update

Leave a Reply

Your email address will not be published. Required fields are marked *